Monday, September 25, 2006

Phenylpropanolamine--say that 3 times fast!

Have you seen this e-mail floating around?

All drugs containing PHENYLPROPANOLAMINE (PPA) are being recalled. You may want to try calling the 800 number listed on most drug boxes and inquire about a REFUND. Please read this CAREFULLY. Also, please pass this on to everyone you know. STOP TAKING anything containing this ingredient. It has been linked to increased hemorrhagic stroke (bleeding in brain) among women ages 18-49 in the three days after starting use of medication. Problems were not found in men, but the FDA recommended that everyone (even children) seek alternative medicine.

A list of medications allegedly containing PPA is usually accompanined below the warning. I got this one from Aunt Lu (thanks!) and had to Snopes it out of course. According to Snopes, this warning is TRUE, but OUTDATED. As the original warning was issued in 2000, many of the medications listed in the email are now reformulated and contain NO PPA. If you have any doubts, look on your ingredient labels or call (888) INFO-FDA. You may also want to read the article here:

This is Misty the informant, signing off ;)

No comments: